Montana, 2011Damaging Winds in Montana, August 29, 2011
August 29, 2011 · NWS BYZ · 7 events in 4 counties and zones
A midlevel vorticity maximum moved across Montana. The ambient air mass was characterized by steep lapse rates and boundary layer dewpoints in the middle 50s to lower 60s.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A midlevel vorticity maximum moved across Montana. The ambient air mass was characterized by steep lapse rates and boundary layer dewpoints in the middle 50s to lower 60s. There was also a strong deep-layer wind field. The threat existed for supercells and bow lines with damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 29, 8:10 AM MST, 4 hours 31 minutes earlier.
Area forecast discussion, Aug 29, 8:10 AM MST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
910 AM MDT MON AUG 29 2011
.SHORT TERM...VALID FOR TDY AND TUE...
MINOR UPDATE TO SCALE BACK POPS A BIT ACROSS THE WEST AND INCREASE
POPS ACROSS THE CENTRAL OVER THE NEXT FEW HOURS.
A COUPLE OF WEAK DISTURBANCES ARE WORKING WITH UPPER LEVEL
DIVERGENCE OVER NORTHERN WYOMING/SOUTHEASTERN MONTANA...MID LEVEL
INSTABILITY...SURFACE DEWPOINTS IN THE 50S THIS
MORNING...AND INCREASING DAYTIME HEATING TO GENERATE MAINLY
SCATTERED SHOWERS WITH A FEW ISOLATED THUNDERSTORMS FROM
EASTERN YELLOWSTONE AND MUSSELSHELL COUNTIES EASTWARD TO POWDER
RIVER AND CUSTER COUNTIES. LOOK FOR THIS ACTIVITY TO CONTINUE TO
SLOWLY MOVE EASTWARD THROUGH THE DAY...BUT DISSIPATE AS IT
PROGRESSES INTO FALLON AND AND CARTER COUNTIES DUE TO CAPPING
THERE. A POTENT UPPER LEVEL LOW ACROSS WESTERN MONTANA WILL
CONTINUE TO MOVE EASTWARD INTO CENTRAL MONTANA THIS AFTERNOON.
AHEAD OF IT...A DRY SLOT WILL ALLOW TEMPERATURES TO WARM RAPIDLY
ACROSS WESTERN AND CENTRAL AREAS. THIS WILL INCREASE
INSTABILITY...THUS MLCAPE VALUES WILL INCREASE TO 500 AND 1250
J/KG. WITH STRONG UPPER LEVEL DIVERGENCE AHEAD OF THE UPPER LEVEL
LOW...EFFECTIVE BULK SHEAR VALUES IN THE 30 KT RANGE...AND PWAT
VALUES IN THE .75 TO 1.25 INCH RANGE...STRONG THUNDERSTORMS
CAPABLE OF PRODUCING HEAVY RAIN...A LOT OF LIGHTNING...GUSTY
WINDS AND HAIL WILL DEVELOP ACROSS THE WEST EARLY THIS
AFTERNOON...THEN SPREAD EASTWARD INTO THE PLAINS LATE THIS
AFTERNOON INTO THIS EVENING. DESPITE THE INCREASED LIGHTNING
THREAT WILL NOT ISSUE ANY RED FLAGS WITH HIGHER HUMIDITIES AND WET
STORMS. STC/BORSUM
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
MODELS CONTINUE TO BE IN GOOD AGREEMENT FOR THE BEGINNING OF THE
EXTENDED PERIOD BUT STILL DIVERGE A BIT TOWARD NEXT WEEKEND BUT
NOT AS MUCH AS PREVIOUS RUNS. LARGE TROUGH MOVES INTO THE PACIFIC
NORTHWEST WEDNESDAY BRINGING AN UNSETTLED SOUTHWEST FLOW ALOFT TO
OUR FORECAST AREA RESULTING IN SCATTERED SHOWERS AND
THUNDERSTORMS. ALTHOUGH THE STRONGEST ENERGY LOOKS TO STAY TO OUR
NORTHWEST AND NORTH DURING THE DAY WEDNESDAY. THE ABOVE MENTIONED
TROUGH ALONG WITH A STRONG COOL FRONT MOVE ACROSS THE FORECAST
AREA THURSDAY INTO THURSDAY NIGHT BRINGING MUCH BETTER CHANCES
FOR SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL BE QUITE WARM
AHEAD OF THE FRONT WEDNESDAY WITH MUCH COOLER READINGS BEHIND THE
FRONT EXPECTED FOR THURSDAY. MODELS ARE IN BETTER AGREEMENT
FRIDAY INTO SATURDAY IN BRINGING ANOTHER DISTURBANCE AND COOL
FRONT SOUTH OUT OF CANADA BUT DIFFERENCES EXIST IN THE STRENGTH
OF THIS SYSTEM. WILL CONTINUE TO GO WITH A BLEND OF THE MODELS
AND SEE HOW THINGS WORK OUT IN THE NEXT DAY OR TWO. RIDGING
BEGINS TO BUILD IN FOR NEXT SUNDAY INTO MONDAY RESULTING IN A
DRYING TREND AND WARMER TEMPERATURES. HOOLEY
&&
.AVIATION...
A FAIRLY STRONG DISTURBANCE FOR THIS TIME OF YEAR WILL MOVE
ACROSS THE FORECAST AREA BRINGING SCATTERED SHOWERS AND
THUNDERSTORMS TODAY. WET THUNDERSTORMS WITH STRONG WIND GUSTS
WILL BE POSSIBLE. VFR CONDITIONS WILL PREVAIL TODAY WITH
LOCALIZED MVFR CONDITIONS IN AND NEAR ANY THUNDERSTORM ACTIVITY.
HOOLEY
&&
.PRELIMINARY POINT TEMP/POPS...
TDY TUE WED THU FRI SAT SUN
-------------------------------------------------------
BIL 087 061/089 059/084 056/072 050/076 050/075 049/080
4/T 32/T 22/T 43/T 21/B 11/B 11/U
LVM 084 050/088 049/083 048/072 043/077 039/076 041/081
4/T 22/T 22/T 44/T 21/B 11/U 11/U
HDN 090 058/093 058/091 055/076 047/082 047/079 048/085
4/T 42/T 22/T 33/T 31/B 11/B 11/U
MLS 088 061/091 061/091 058/075 052/079 049/075 049/081
4/T 52/T 22/T 34/T 31/B 11/B 11/U
4BQ 087 058/091 059/093 061/084 048/079 048/076 049/081
4/T 52/T 22/T 32/T 31/B 11/U 11/U
BHK 084 060/088 061/091 056/076 050/074 048/074 045/079
4/T 52/T 22/T 43/T 31/B 11/B 11/U
SHR 086 054/089 055/091 055/077 047/075 045/075 045/080
4/T 42/T 22/T 33/T 41/B 11/U 11/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Aug 29, 3:53 AM MST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
453 AM MDT MON AUG 29 2011
MTZ028>042-056>058-063>068-WYZ098-099-301200-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
453 AM MDT MON AUG 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. THESE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY
RAIN...INTENSE LIGHTNING AND STRONG WIND GUSTS. THESE STRONG WIND
GUSTS COULD BE HAZARDOUS TO LOCAL FIRE FIGHTING EFFORTS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 29, 11:58 AM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1258 PM MDT MON AUG 29 2011
MTZ034-039-066-292000-
BEARTOOTH FOOTHILLS MT-EASTERN CARBON MT-NORTHERN STILLWATER MT-
1258 PM MDT MON AUG 29 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARBON...SOUTHERN
STILLWATER AND EASTERN SWEET GRASS COUNTIES UNTIL 200 PM MDT...
AT 1251 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 12 MILES WEST OF ABSAROKEE...OR 23 MILES
SOUTHWEST OF COLUMBUS...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
FISHTAIL AROUND 105 PM MDT.
ABSAROKEE AROUND 120 PM MDT.
COLUMBUS AROUND 150 PM MDT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4556 10983 4587 10908 4550 10889 4546 10920
4545 10941 4543 10945 4539 10972
TIME...MOT...LOC 1856Z 245DEG 21KT 4552 10965Special weather statement, Aug 29, 12:16 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
116 PM MDT MON AUG 29 2011
MTZ028-042-063-292015-
GOLDEN VALLEY MT-JUDITH GAP MT-SOUTHERN WHEATLAND MT-
116 PM MDT MON AUG 29 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WHEATLAND AND GOLDEN
VALLEY COUNTIES UNTIL 215 PM MDT...
AT 106 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS IN EASTERN WHEATLAND COUNTY...EXTENDING FROM
JUDITH GAP TO 10 SOUTH OF SHAWMUT...MOVING EAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THIS STORM WILL IMPACT MAINLY...
RURAL EASTERN WHEATLAND COUNTY...
RURAL GOLDEN VALLEY COUNTY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4614 10894 4614 10938 4620 10960 4670 10992
4670 10941 4675 10940 4676 10903
TIME...MOT...LOC 1913Z 263DEG 21KT 4669 10972Thunderstorm Wind, Stillwater
- When
- August 29, 12:41 PM MST
- Where
- Stillwater County, 2.81 mi N of Rapids
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 45.640, -109.110
A wind gust estimated at 63 mph was reported 7 miles east of Columbus.
Thunderstorm Wind, Yellowstone
- When
- August 29, 1:15 PM MST
- Where
- Yellowstone County, 0.69 mi S of Laurel
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.670, -108.770
Thunderstorm Wind, Yellowstone
- When
- August 29, 1:20 PM MST
- Where
- Yellowstone County, 3.93 mi SSW of (Bil)logan Arpt Bill
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 45.751, -108.571
Thunderstorm Wind, Yellowstone
- When
- August 29, 1:25 PM MST
- Where
- Yellowstone County, 5.15 mi SSW of Lockwood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.717, -108.488
A wind gust of 60 mph was estimated in Briarwood.
Thunderstorm Wind, Yellowstone
- When
- August 29, 1:30 PM MST
- Where
- Yellowstone County, 0.48 mi W of Lockwood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.780, -108.440
A wind gust estimated at 60 mph was reported.
Thunderstorm Wind, Big Horn
- When
- August 29, 2:30 PM MST
- Where
- Big Horn County, 6.22 mi N of Yellowtail
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.420, -107.920
A wind gust of 60 mph was reported 6 miles north of Fort Smith.
Thunderstorm Wind, Musselshell
- When
- August 29, 2:45 PM MST
- Where
- Musselshell County, 2.85 mi W of Delphia
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.500, -108.280
Some roof damage was reported 3 miles west of Delphia.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Heavy Rain in Nebraska, August 29 to 30, 2011$1.1 million · 7 events
- Lightning Strike in Texas, August 29, 2011$200,000 · 1 event
- Flash Flood and Hail in North Carolina, August 29, 2011$30,000 · 1.75 in hail · 21 events
- Hail and Damaging Winds in New Mexico, August 29, 2011$20,000 · 1.75 in hail · 4 events
- High Surf in Hawaii, August 29 to 31, 201116 events
- Flash Flood and Hail in Colorado, August 29, 2011$15,000 · 1.25 in hail · 5 events
- Tornado and Flash Flooding in Nebraska, August 29, 2011EF0 · 10 events
- Flash Flood and Damaging Winds in South Carolina, August 29, 201155 kt wind · 10 events
- Dense Fog in Virginia, August 29 to 30, 20115 events
- Hail and Damaging Winds in South Carolina, August 29, 20111 in hail · 4 events
- Hail and Damaging Winds in Wyoming, August 29, 2011$5,000 · 1.25 in hail · 4 events
- Damaging Winds in South Carolina, August 29, 2011$3,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331477, 331478, 331486, 331485, 331479, 331483, 331484.